Virginia, 2019Damaging Wind in Virginia, August 31, 2019
August 31, 2019 · NWS LWX · 1 event in 1 county or zone
A weak cold front moved southward through the day of August 31st. Some instability was still able to develop near the boundary and a few showers and an isolated locally severe thunderstorm developed across portions of western Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved southward through the day of August 31st. Some instability was still able to develop near the boundary and a few showers and an isolated locally severe thunderstorm developed across portions of western Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 1:25 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 31, 1:25 PM EST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
225 PM EDT Sat Aug 31 2019
.SYNOPSIS...
High pressure will remain northeast of the area into Monday
before a weak surface trough moves into the area late Monday
into Tuesday. A stronger cold front is expected to pass through
the area Wednesday and Wednesday night and high pressure will
build overhead for late next week. Refer to the National
Hurricane Center for the latest forecasts on Dorian.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak cold front will continue to drop south and west into this
evening. A light northeasterly flow is expected behind the
boundary, but with plenty of sunshine max temps will still reach
the mid to upper 80s for most areas.
Instability continues to develop near the boundary over the
Potomac Highlands into central Virginia. A few popup showers and
thunderstorms are expected across these areas later this
afternoon and evening, but coverage will remain isolated to
scattered and the best chance for a thunderstorm will likely be
confined to the Potomac Highlands/central Shenandoah County. The
threat for severe weather is low, but with DCAPE around 500 to
1000 J/KG there could be locally gusty winds in stronger storms,
despite weak shear profiles.
Most convection should dissipate overnight with the loss of
daytime heating. The boundary will remain to our south during
this time while high pressure remains to our northeast over the
New England Coast. An onshore flow is expected during this time,
and there may be a light overrunning component as well.
Therefore, areas of low clouds and fog are possible overnight,
especially across the Potomac Highlands into the Virginia
Piedmont where moisture will be a little deeper closer to the
boundary. The threat for widespread dense fog is low though
since there will be more stratus from the overrunning. An
isolated shower cannot be ruled out, but most areas will be dry.
Min temps will be in the 60s for most areas.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will remain to our northeast for Sunday into
Monday before a weak surface trough moves into the area late
Monday and Monday night. At the same time, a few upper-level
disturbances may pass through the area.
An onshore flow is expected for Sunday, and this may cause temps
to be just a few degrees cooler when compared to today
(Saturday). A couple showers are possible from overrunning and
the weak disturbances, but the lifting mechanisms are quite
weak and instability will be limited from the onshore flow.
Therefore, there is a better chance that most areas remain dry.
The best chance for a thunderstorm will be near the Allegheny
Highlands late Sunday into Sunday night.
The high will weaken and shift east Monday while the weak
surface trough moves in from the west. A wind shift will be
associated with the trough, but the forcing will be weak.
Any low clouds and areas of fog to start should mix out Monday
with the trough moving in and the onshore flow weakening. This
will allow for more warm conditions with temps well into the
80s for most areas. A shower or thunderstorm cannot be ruled
out, but again coverage should be isolated to scattered since
lifting mechanisms will be weak. The weak boundary will remain
overhead Monday night as well.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure will remain in control Tuesday and bring quiet
conditions to the region. This high will depart to the northeast
Tuesday night to allow for a cold front to approach Wednesday.
There should be very little moisture to feed showers and any
thunderstorms, but we will keep a chance in the forecast. High
temperatures Tuesday and Wednesday will reach the upper 80s and
lower 90s, respectfully.
As for Thursday and Friday, there remains a high degree of
uncertainty as to whether a strong ridge of high pressure will
build in behind the departing cold front and bring us dry and
cooler conditions, or whether the high will not be as strong to
allow the front to pull up stationary across our region and
interact with an uncertain tropical system.
We will continue to monitor Hurricane Dorian which has the
potential to move north along the eastern seaboard, possibly
impacting our area Thursday into Friday. Confidence remains
very low at this time. Please refer to the National Hurricane
Center for the latest on Dorian.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through this evening. An onshore
flow will lead to some low clouds and areas of fog overnight
into Sunday morning, and again Sunday night into Monday morning.
The best chance for subVFR cigs/vsbys will be near KCHO and KMRB
tonight into Sunday morning. There seems to be a better chance
for more widespread low clouds Sunday night into Monday morning.
A popup shower or thunderstorm cannot be ruled out, especially
later Monday into Monday evening but even then coverage should
be isolated to scattered. Patchy low clouds and fog are possible
Monday night as well.
VFR conditions Tuesday through Wednesday night. Any showers or
thunderstorms that develop Wednesday into Wednesday evening would be
more prominent in our northeastern terminals and could reduce
conditions to MVFR. Otherwise, winds will be mainly south or
southwesterly and average 5 to 10 knots.
&&
.MARINE...
An onshore flow will continue over the waters through most of
Monday. Winds should remain below SCA criteria for most of this
time. Winds may weaken and become more light and variable
Monday night.
No marine hazards expected Tuesday through Wednesday. Winds may
actually increase over the central and southern Chesapeake Bay and
Tidal Potomac Wednesday night to average 10 to 15 knots gusts
20 knots. Small craft advisories may be needed Wednesday night.
&&
.TIDES/COASTAL FLOODING...
An onshore flow will cause elevated water levels through early
next week. Minor flooding is possible near times of high tide,
but confidence is low since the flow will be relatively light.
Have numerous forecasts in cautions stages at this time. Will
have to continue to monitor.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLW
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 31, 5:53 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
653 PM EDT Sat Aug 31 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-012300-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
653 PM EDT Sat Aug 31 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-012300-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
653 PM EDT Sat Aug 31 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A severe thunderstorm with isolated damaging wind gusts or hail is
possible over west-central Virginia or interior eastern West
Virginia through early this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Aug 31, 5:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT SAT AUG 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 1 N UPPER TRACT 38.80N 79.28W
08/31/2019 M1.00 INCH PENDLETON WV TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED ON SHAMROCK LANE NEAR UPPER
TRACT.
&&
EVENT NUMBER LWX1905910
DHLocal storm report, Aug 31, 5:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT SAT AUG 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL FRANKLIN 38.65N 79.33W
08/31/2019 M1.00 INCH PENDLETON WV TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED IN FRANKLIN. CORRECTED EVENT
TIME/LOCATION.
&&
CORRECTED EVENT TIME...LOCATION...REMARKS
EVENT NUMBER LWX1905910
DHThunderstorm Wind, Augusta
- When
- August 31, 6:00 PM EST
- Where
- Augusta County, North River Camp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.330, -79.200
A tree was blown down blocking the roadway near Staunton Dam. Trees were also blown down near Churchvile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, August 31, 2019$45,000 · 4 events
- Flash Flood and Hail in Kentucky, August 31, 20191.75 in hail · 12 events
- Flooding in Virginia, August 31, 20194 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20193 events
- Hail and Damaging Wind in Arizona, August 31, 2019$10,000 · 1 in hail · 3 events
- Coastal Flood in Florida, August 31, 20192 events
- Damaging Winds in Texas, August 31, 201958 kt wind · 2 events
- Hail in Kansas, August 31, 20191 in hail · 1 event
- Hail in Kansas, August 31, 20190.75 in hail · 1 event
- Hail in West Virginia, August 31, 20191 in hail · 1 event
- Damaging Wind in Texas, August 31, 201953 kt wind · 1 event
- Flood in West Virginia, August 31, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850168.